Alert archive / Kentucky / River Flood Warnings in 2018
River Flood Warning 5, NWS Jackson, KY
NWS Jackson, KY issued this river flood warning at Feb 9, 2018, 10:32 AM EST for Knox County, Kentucky. It took effect at Feb 11, 2018, 2:10 AM EST. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Feb 9, 2018, 10:32 AM EST (15:32 UTC)
- In effect from
- Feb 11, 2018, 2:10 AM EST
- Expired
- Feb 14, 2018, 3:53 AM EST
- In force
- 3 days
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Knox County, KY
The radar
The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Cumberland River at Barbourville (BBVK2).
- Action stage
- 21.5 ft
- Minor stage
- 27 ft
- Moderate stage
- 33 ft
- Major stage
- 38 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03403500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Feb 9, 8:16 AM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 9, 8:16 AM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 816 AM EST Fri Feb 9 2018 .UPDATE... Issued at 811 AM EST FRI FEB 9 2018 Hourly grids have been updated based on recent observations. No other changes were needed at this time. && .SHORT TERM...(Today through Saturday) Issued at 450 AM EST FRI FEB 9 2018 A broad trough extends across much of the Conus south of an upper level low over central Canada. Several shortwave troughs are moving through this trough, the first is moving through the upper MS Valley and approaching the Great Lakes. Another upstream shortwave is moving into the northern Rockies and Plains. Meanwhile a surface low is currently moving through them midwest while sfc high pressure in place along the mid Atlantic coast. The initial shortwave and leading surface low should move across the Great Lakes and into the northeast tonight. The trailing cold front will approach the OH Valley today and tonight as the second shortwave moves into the Plains and approaches the MS and Lower OH Valley. This boundary should slow down and stall or nearly stall across the region through the end of the short term period. With the surface high moving off into the Atlantic and the second shortwave approaching tonight and into Saturday deep moisture is expected to be advected north across the southeast and into the TN Valley and into the OH Valley and Appalachian region with isentropic lift increasing late tonight and into Saturday. Additional minor shortwaves will move across the region on Saturday with a jet streak over the Great Lakes possibly leading to deeper lift as PW increases into the 1 to 1.25 inch range by the end of the period. The boundary will become parallel or nearly parallel to the upper level flow while PW is forecast to reach above the 90th percentile to at least the 95th percentile, pointing to the threat for heavy rain. This and model forecasts of QPF of one half of an inch to one inch and heavy rain potential continuing into the long term, a Flood Watch has been issued beginning at 7 AM EST on Saturday for locations generally south of I 64. There remains some uncertainty as to where the heaviest rain will fall with the general model consensus for this to occur over the southern part of the area, especially nearer to the TN and VA borders. .LONG TERM...(Saturday night through Thursday) Issued at 500 AM EST FRI FEB 9 2018 A wet extended forecast is on tap. We will start out Saturday night with a cold front slowly shifting SE through eastern KY, where it will become hung up in the mountains just SE of the state through Sunday afternoon. SW flow will keep abundant moisture flowing from the Gulf of Mexico and into the Ohio Valley ahead and along the cold front. NW flow will then take hold Sunday afternoon in the low levels behind this frontal passage, cutting off best moisture advection/precip. The caveat, however, will be the winds aloft, even just above the surface, which will remain SW into Sunday night and even into Monday. This will, in essence, cause a warm nose to form as surface temps drop behind the frontal passage. As a result, as precip slowly tapers off Sunday night into Monday morning, it is entirely possible that (near) surface temps could drop to or just below freezing and create a freezing rain or sleet scenario, especially in the northern CWA. Temps will rise back above freezing across the board Monday, cutting off any further freezing precip potential. As far as rain amounts are concerned, the 6Z NAM continues to bring a heavier swath of rain farther north across the CWA Saturday night into Sunday, while the ECMWF and GFS are in fairly good agreement through Saturday night. The GFS then pulls out the precip faster than the ECMWF and NAM on Sunday. The ECMWF seems to be the happy medium between the 3 models so stuck closer to this model for any modifications to the Superblend as far as POPS were concerned. However, for QPF, trended more towards WPC for this event, as they likely have a better handle on the situations compared to a straight model blend. Amounts through Sunday are warranted for a Flood Watch, with many of the ensembles showing river levels rising to action stage or higher Sunday and Sunday night. Models are also in agreement of a secondary swath of rain moving through on Monday, which as was said in the previous discussion, could only bring insult to injury, especially if the heavier/longer lived QPF of the GFS pans out. After Monday, models (namely the GFS/ECMWF) lose much of their agreement. Each model brings multiple rounds of precip across the CWA over the course of the work week. Kept with the given Superblend for pops given the uncertainty between the models, with a combination of Superblend and WPC QPF. Zonal flow or dampened ridging will likely be the main flow regime, with KY being in located within the southern stream. This will bring more moderate temperatures as we continue through the week as well. High temperatures in the upper 50s to low 60s are expected each afternoon. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 738 AM EST FRI FEB 9 2018 VFR conditions will prevail through the period, with just some mid and high level clouds through the first 12 hours of the period. As a cold front approaches and moisture increases in advance of it, low clouds should develop or move into the area during the last 6 hours of the period. MVFR CIGS are anticipated in western sections by the end of the period. Winds should average out of the south at 10KT or less through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch from Saturday morning through Sunday afternoon for KYZ058>060-068-069-079-080-083>088-104-106>120. && UPDATE...JP SHORT TERM...JP LONG TERM...JMW AVIATION...JP
Hazardous weather outlook, Feb 9, 5:12 AM EST, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 512 AM EST Fri Feb 9 2018 KYZ058>060-068-069-079-080-083>088-104-106>120-101315- Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-Wayne- McCreary-Whitley-Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe- Magoffin-Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie- Letcher-Martin-Pike- Including the cities of Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 512 AM EST Fri Feb 9 2018 ...FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Several rounds of moderate to heavy rainfall are possible across eastern Kentucky this weekend. There is the potential for 1.5 to 3 inches of rainfall from Saturday into Sunday. Locally higher amounts are possible near the VA and TN borders. This excessive rainfall, combined with previous day's soaking rains, could lead to a few instances of flash flooding as well as rises to bankfull or to flood along area creeks and streams. Larger river flooding is also possible, especially for portions of the Kentucky, Red, and Cumberland River basins. Freezing rain and sleet are possible Sunday night and Monday morning, mainly along and north of a Somerset to Jackson to Paintsville line. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ044-050>052-101315- Fleming-Montgomery-Bath-Rowan- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, and Morehead 512 AM EST Fri Feb 9 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Several rounds of moderate to heavy rainfall are possible this weekend. There is the potential for 1.0 to 2.0 inches of rainfall. The potential rainfall this weekend, combined with the previous day's soaking rains, could lead to rises on area creeks, streams, and rivers. Freezing rain and sleet are possible Sunday night and Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP/JMW
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 9, 3:15 AM EST | Flood Watch | JKL | Bell, Breathitt, Clay, Elliott, Estill, Floyd and 23 more | 59 hr |
| Feb 9, 10:11 AM EST | River Flood Warning | JKL | Owsley | 3 days |
| Feb 9, 10:24 AM EST | River Flood Warning | JKL | Estill | 5 days |
| Feb 9, 10:29 AM EST | River Flood Warning | JKL | Lee | 4 days |
| Feb 9, 10:32 AM EST | River Flood Warning | JKL | Bell | 3 days |
| Feb 9, 10:32 AM EST | River Flood Warning | JKL | Whitley | 7 days |
Nearby
River Flood Warnings in Kentucky, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.